Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 199, NWS Midland/Odessa, TX

June 14, 2012Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2012, 8:11 PM CDT for Andrews County, Gaines County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2012, 8:11 PM CDT (01:11 UTC)
Expired
Jun 14, 2012, 9:15 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:13 PM CDTHAIL 1.25Andrews, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2779 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WUUS54 KMAF 150111
SVRMAF
TXC003-165-150215-
/O.NEW.KMAF.SV.W.0199.120615T0111Z-120615T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GAINES COUNTY IN WEST TEXAS...
  EASTERN ANDREWS COUNTY IN WEST TEXAS...

* UNTIL 915 PM CDT

* AT 809 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR FLOREY...OR 8 MILES NORTH OF
  ANDREWS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHERN ANDREWS COUNTY...
  SOUTHERN GAINES COUNTY...
  SOUTHEASTERN GAINES COUNTY...
  EASTERN GAINES COUNTY...

LAT...LON 3293 10232 3239 10223 3212 10239 3212 10274
      3243 10271
TIME...MOT...LOC 0112Z 217DEG 21KT 3245 10255

$$
1 follow-up statement
201 
WWUS54 KMAF 150140
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT THU JUN 14 2012

TXC003-165-150215-
/O.CON.KMAF.SV.W.0199.000000T0000Z-120615T0215Z/
GAINES TX-ANDREWS TX-
840 PM CDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN ANDREWS AND EASTERN GAINES COUNTIES...

AT 836 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 13 MILES NORTHEAST OF FLOREY...OR ABOUT 17 MILES NORTHEAST OF
ANDREWS...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME
NORTHEASTERN ANDREWS COUNTY...EXTREME SOUTHEASTERN GAINES COUNTY AND
SOUTHEASTERN GAINES COUNTY.

LAT...LON 3293 10232 3239 10223 3212 10239 3212 10274
      3243 10271
TIME...MOT...LOC 0140Z 217DEG 21KT 3254 10237

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:33 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 14, 5:33 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT THU JUN 14 2012

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

LATEST SFC ANALYSIS PLACES THE DRYLINE FROM NEAR KLES-KINK-
K6R6...W/KMAF 88D SHOWING CONVECTION DEVELOPING OVER THE STOCKTON
PLATEAU...AND MOVING NE.  THUS...WE/LL LEAVE A MENTION OF
CONVECTION IN FOR KMAF EARLY...ASSUMING CONVECTION LASTS THAT
LONG.  OTHERWISE...A 50KT LLJ IS FORECAST TO DEVELOP OVER EASTERN
TERMINALS OVERNIGHT...MAINTAINING DECENT RETURN FLOW.
FRIDAY...FORECAST SOUNDINGS SUGGEST A WIDESPREAD CU FIELD
DEVELOPING...W/BASES 9-14KFT AGL.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Jun 14, 1:58 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT THU JUN 14 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
158 PM CDT THU JUN 14 2012 /1258 PM MDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS MAINLY THIS
EVENING ACROSS WEST TEXAS AND LEA COUNTY NEW MEXICO. A FEW STORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE WITH BRIEF STRONG
GUSTY WINDS AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
FRIDAY THROUGH SUNDAY...MAINLY IN THE AFTERNOON AND EVENING. A FEW
STORMS COULD BECOME STRONG TO SEVERE EACH DAY WITH BRIEF STRONG GUSTY
WINDS AND HAIL POSSIBLE. IN ADDITION CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 10 PERCENT CHANCE OF SPOTTER ACTIVATION THIS EVENING
ACROSS WEST TEXAS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 4:57 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT THU JUN 14 2012

TXZ075-142245-
PECOS-
457 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WESTERN PECOS COUNTY UNTIL 545 PM CDT...

STRONG THUNDERSTORMS WAS LOCATED 15 MILES NORTHWEST OF BELDING AT
455 PM CDT...MOVING EAST AT 15 MPH. ADDITIONAL STRONG THUNDERSTORMS
ARE LOCATED OVER FORT STOCKTON AT 445 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 50 MPH... PEA TO NICKEL SIZE HAIL... BRIEF HEAVY
RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

&&
Special weather statement, Jun 14, 6:32 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 PM CDT THU JUN 14 2012

TXZ058-060-067-075-150000-
PECOS-WARD-WINKLER-REEVES COUNTY AND UPPER TRANS PECOS-
632 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL REEVES...EASTERN WARD...NORTH CENTRAL PECOS
AND SOUTH CENTRAL WINKLER COUNTIES UNTIL 700 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER WICKETT AT 632 PM
CDT...MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS TO 50 MPH
ARE POSSIBLE WITH THIS STORM.
Local storm report, Jun 14, 6:40 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     FLASH FLOOD      1 S FORT STOCKTON       30.88N 102.89W
06/14/2012                   PECOS              TX   EMERGENCY MNGR

            MULTIPLE RESIDENTIAL STREETS BARRICADED.

&&

JD
Special weather statement, Jun 14, 7:38 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT THU JUN 14 2012

TXZ074-075-081-082-150115-
PECOS-TERRELL-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
738 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN BREWSTER...NORTHERN TERRELL AND SOUTHERN PECOS
COUNTIES UNTIL 815 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 20 MILES
NORTHWEST OF LONGFELLOW AT 737 PM CDT...MOVING EAST AT 30 MPH.
ADDITIONAL STRONG STORMS WERE LOCATED 22 MILES SOUTHEAST OF FORT
STOCKTON AND ACROSS NORTHEAST BREWSTER COUNTY.  STRONG WIND WILL BE
THE MAIN CONCERN WITH THESE STORMS.
Special weather statement, Jun 14, 7:41 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT THU JUN 14 2012

TXZ050-061-150115-
ECTOR-ANDREWS-
741 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL ANDREWS AND NORTHERN ECTOR COUNTIES UNTIL 815 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF GOLDSMITH AT
738 PM CDT...MOVING NORTHEAST AT 25 MPH. AN ADDITIONAL THUNDERSTORM
WAS LOCATED 10 MILES SOUTHWEST OF ANDREWS AT 738 PM CDT...MOVING
NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 55 MPH...PEA SIZE HAIL... BRIEF HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE WITH THESE STORMS.

&&
Special weather statement, Jun 14, 8:01 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT THU JUN 14 2012

TXZ081-150130-
BIG BEND AREA-
801 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL BREWSTER COUNTY UNTIL 830 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY
AT 801 PM CDT. THIS STORM WAS 12 MILES SOUTH OF MARATHON ON U.S.385 AND
WAS MOVING SOUTHEAST AT 20 MPH.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:35 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Jun 14, 8:51 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines54 min
Jun 15, 2:45 PM CDTSevere Thunderstorm WarningMAFJeff Davis60 min
Jun 15, 6:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.